Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Gynecology
Question: The ECP causing continuous periods
|vividobscurity - Mon Apr 20, 2009 5:32 am||
Last month, I got my period as normal. Two days after it stopped, I had sex with my partner. Unfortunatelty, the Condom broke. I knew that there was little chance I could get pregnant because my period had just finished, but just to be on the safe side, I booked in for an apointment at my local Family Planning Clinic.
They gave me the ECP to make sure that I wouldn't get pregnant. I have just started at University, so I really can't afford to be having Babies any time soon.
I took the ECP as directed, and I began bleeding the day later, as the Nurse explained it was likely I would. I bled for four days. About a week and a half later, I took a pregnancy test, well, two actually, just to be sure, because I felt unwell. They both came up 'Negative' - I was relieved. Two days later, I got my period. My period stopped after about a week as it normally does. I thought everything would be okay. But after a few days, I got my period AGAIN. By this stage, I'd already had my period THREE times in one month (including the post-ECP bleeding), so as you can imagine, I was feeling pretty depressed. So, I waited the period out and just put up with it like always. It was incredibly heavy. I already get extremely heavy periods as it is that make me feel so sick I crawl up in a ball and wish to just die - But this one was just HORRIBLE. I cannot explain how heavy or painful it was. Luckily my pain only lasts for one day when I get my period. But the blood would just not stop! Then, out of the blue, it just did, after about the normal amount of days my period normally lasts. I went a few days without my period. It was great. I thought I was finally free and my body could be void of any more side effects of the ECP. But no, after those few days, I noticed brown discharge in my underwear. I was gutted. Sure enough, the next day (today), I have my period beginning again. Although, I don't feel sick like I normally do. Also, my period doesn't normally start with brown discharge like it has this time... There has been no reddish blood like usual - it's all a horible, dark brown colour, and it's thick. It's not very heavy though. Is it just old blood? Sometimes I have normal discharge for like an hour but then the brown stuff comes back, if it's my period, thenm effectively, I have now had my period four times in just over a month. What is going on? Why do I keep getting period after period after period - and why is this one so weird? Any help at all will be so much appreciated!
|Debbie Miller, RN - Sat Apr 25, 2009 10:03 pm||
Emergency contraception contains strong hormones and it is impossible to say how it will affect your periods, but what you have experienced is normal for some. It can take a few months to get things regulated and this is why EC is not encouraged as a birth control method except in true emergencies.
It is unlikely you would have ovulated so soon following your period but there's no way to be absolutely certain so using this method would be your only option.
If it continues your doctor or clinic can prescribe medication to stop it and if it goes on too long there is a risk of anemia.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.